Hail, Mercer
- When
- June 21, 9:10 AM CST
- Where
- Mercer County, 2.08 mi E of New Boston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.170, -90.960
Nickel size hail covered the ground.
Strong thunderstorms moved across parts of east central Iowa and northwest Illinois during the morning hours of June 21st. The stronger storms produced pea to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Strong thunderstorms moved across parts of east central Iowa and northwest Illinois during the morning hours of June 21st. The stronger storms produced pea to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:27 AM CST, 6 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 327 AM CDT THU JUN 21 2007 .SYNOPSIS... SURFACE FRONT WAS LOCATED FROM ERN SD THROUGH SRN MN INTO CENTRAL WI EARLY THIS MORNING. SCATTERED TSRA WERE MOVING ESE ALONG THE BOUNDARY FROM SRN MN INTO WI. REGION WAS NOW IN A NW FLOW REGIME WITH 00Z UA ANALYSIS SHOWING THE UPPER RIDGE OVER THE ROCKIES AND MID LEVEL TROF OVER THE EASTERN SEABOARD. A COUPLE OF WEAK S/W WERE DEPICTED IN THE WATER VAPOR IMAGERY OVER WY AND ID MOVING INTO THE RIDGE AXIS. RETURN H8 FLOW AROUND HIGH CENTERED OVER MO BOOTHEEL HAD PULLED A NARROW RIBBON OF HIGHER DEWPOINTS INTO THE CENTRAL PLAINS. && .SHORT TERM...TODAY AND TONIGHT... MAIN CONCERN TODAY AND TONIGHT WILL CENTERED AROUND CONVECTION EXPECTED IN VCNTY OF SFC BOUNDARY AS IT SAGS SOUTH INTO NRN IA AND NRN IL THIS EVENING. HAVE FOLLOWED THE NAM FCST FOR THE POSITION OF THE FRONTAL BOUNDARY/OUTFLOW BOUNDARY WHICH SHOULD BE NEAR THE NRN CWA BETWEEN 00Z AND 06Z. HAVE PULLED POPS OVER THE SRN HALF OF THE CWA THIS MORNING WITH LACK OF ANY FORCING MECHANISM AND MODELS SHOWING A CAP WILL BE IN PLACE. IN THE NORTH...KEPT SOME LOW CHANCE POPS TO ACCOUNT FOR ANY DEBRIS FROM TSRA ONGOING IN SRN MN THAT MAY CLIP THE AREA. THIS AFTERNOON EXPECT AIRMASS TO BECOME QUITE UNSTABLE SOUTH OF THE BOUNDARY AS TEMPS WARM WELL INTO THE 80S AND EVEN LOW 90S. MID/UPPER 60 DEWPOINTS WILL ALSO SPREAD N INTO THE REGION TODAY WITH 70 DEWPOINTS EXPECTED TO POOL ALONG THE BOUNDARY. THE NAM IS FCSTNG CAPES IN THE 3000-4000J/KG RANGE BY LATE THIS AFTERNOON. WHILE THIS LOOKS TO BE OVER DONE...DUE TO THE NAM BLANKETING 70 DEWPOINTS OVER ERN IA...WE SHOULD SEE CAPES APPROACHING THE LOWER END OF THE RANGE BY LATE AFTERNOON. LIKELY POPS WERE CONTINUED FOR THE AFTERNOON OVER THE NERN FOURTH OF THE CWA WHERE INSTABILITY SHOULD BE THE GREATEST AND THERE WILL BE SOME LOW LEVEL CONVERGENCE NEAR THE SURFACE BOUNDARY. BETTER SHOT AT SIGNIFICANT PCPN WILL EXIST THIS EVENING AND OVERNIGHT AS SWLY LLJ KICKS IN AND SOME WK S/W ENERGY MOVES OUT OF THE RIDGE AXIS. AREA OF CONCERN FOR LOCALLY HEAVY RAINS WILL BE NE OF A LINE FROM KCID THROUGH KBRL AND KMQB FROM LATE EVENING INTO THE OVERNIGHT HOURS. SEVERE THREAT WILL EXIST IN THE SAME AREA FROM LATE AFTERNOON INTO THE EVENING WHEN TSRA WILL BE ABLE TO TAKE ADVANTAGE OF THE HIGH SBCAPES AND MID LEVEL DRY AIR. BY LATE EVENING THOUGH FCST SOUNDINGS BECOME SATURATED SUGGESTING THE SEVERE THREAT WILL DECREASE. NO PLANS FOR ANY FLOOD HEADLINES TONIGHT SINCE REGION HAS BEEN IN A PROLONGED DRY SPELL. HOWEVER...CANT RULE OUT SOME ISOLATED FLOODING PROBLEMS WHICH COULD BE TRIGGERED BY TRAINING OF STORMS ESPECIALLY LATE TONIGHT OR EXTREME RAINFALL RATES. ..DLF.. .LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...MOST OF THE LATEST RUN 00Z MODELS STILL ADVERTISING A POTENTIALLY VERY HEAVY RAIN EVENT FOR START OF THIS PERIOD FROM FRIDAY INTO SATURDAY. CURRENT W/V LOOP INDICATING VORT COMPLEX NICELY OVER THE MT/ID/WY REGION ON SOUTHERN PERIPHERY OF UPPER RIDGE. BULK OF THIS FEATURE IS STILL ADVERTISED TO SLOW ROLL DOWN LEE OF UPPER RIDGE AND ACRS THE LOCAL AREA BY SAT MORNING. THIS COMBINED WITH RIGHT ENTRANCE EFFECT OF SOUTHEASTWARD- PUNCHING H25 MB JET-LET OVER THE EASTERN GRT LKS WILL ADD UPPER SUPPORT OVER A DEEPLY SATURATED AIRMASS WITH PW/S OF 1.7 TO 2 INCHES BY FRI EVENING. THIS WITH MANY OTHER MANY OTHER HEAVY RAIN PRODUCING SIGNALS SUCH AS ABUNDANT LLVL CONVERGENT FORCING ESPECIALLY BY FRI EVENING WITH RE-FOCUSING LLJ IN SUCH A JUICED AIRMASS...SUPPORTS VERY HEAVY RAINFALL AMOUNTS OF WIDESPREAD 1-3 INCHES FRI AFTERNOON AND NIGHT IN MUCH OF THE CWA...WITH EVEN HIGHER AMOUNTS POSSIBLE BY 12Z SAT. THIS IS EVEN TAKING INTO ACCOUNT AND SUBTRACTING CONVECTIVE FEEDBACK ENHANCEMENT. ACCEPTED STORM TRACK AND EDGE OF CAPPING MID LEVELS ALONG WITH LOWER LEVEL CONVERGENT FORCING ALL TAKE AIM FROM NORTH CENTRAL IA...SOUTHEAST THROUGH THE HEART OF THE DVN CWA...AND INTO CENTRAL/EAST CENTRAL IL FRI EVENING AND OVERNIGHT. INTERESTING THE 00Z GFS AND NEW ECMWF HAVE COME IN FURTHER NORTH THAN THEIR PREVIOUS RUNS...AND MAY MEAN AN AXIS OF HEAVY PRECIP JUST TO THE NORTH OF THE ONE DESCRIBED JUST ABOVE. MUCH WILL DEPEND ON THE EVENTUAL LAY OUT OF MAIN LLVL BOUNDARY SOUTH OF NORTHERN GRT LKS RIDGE...AND ANY OUTFLOW BOUNDARIES FROM THU NIGHT ACTIVITY. BUT EXPECT NORMAL DIURNAL CONVECTIVE DECAY FRI MORNING... WITH A RE-FIRING FRI AFTERNOON ALONG FAVORED AXIS ALONG AND NORTH OF STRONG DEEP CONVECTIVE INDICES AGAIN FROM NORTH CENTRAL IA...THROUGH THE CENTRAL DVN CWA AND INTO CENTRAL IL. LOW TO MID LEVEL THTA-E LAPSE RATES AND OTHER CONVECTIVE PARAMETERS SUPPORT SVR POTENTIAL MAINLY ACRS THE SOUTHERN THIRD TO QUARTER OF THE DVN FCST AREA FRI AFTERNOON AND EVENING. AREAS FURTHER TO THE NORTH MAY BECOME TOO DEEPLY SATURATED TO SUPPORT MUCH IN THE WAY OF DAMAGING WIND MIX DOWN OR LARGE HAIL ARRIVAL AT SFC. DEPENDING ON THE EXTENT OF RAINFALL AND WHERE IT FALLS TODAY AND TONIGHT/THU/...WITH SUCH A HEAVY RAINFALL POTENTIAL BY FRI NIGHT...THE NEED TO HOIST A FLASH FLOOD WATCH A GOOD POSSIBILITY BY THE FRI MORNING FCST PACKAGE. MODELS CONTINUE TO SLOW WAVE PROPAGATION ENOUGH THAT THEY ARE ADVERTISING SHOWERS AND STORMS LINGERING WELL INTO SAT AFTERNOON. WILL EXTEND 30 POPS FOR NOW CWA-WIDE...AND MAYBE 40 POPS ACRS THE SOUTH IN BETTER LLVL CONVERGENCE REGION IN MOST FAVORED BOUNDARY PLACEMENT AT THAT TIME. AS FOR TEMPS BOUNDARY PLACEMENT AND CONVECTIVE DEBRIS TO BE BIG PLAYERS AND EXPECT WIDE VARIANCES IN RATHER SHORT DISTANCES FROM FRI THROUGH SAT. WILL GO WITH A GENERAL TEMP GRADIENT FROM NORTHEAST-TO-SOUTH BOTH DAYS FOR NOW...WITH USING THE MAV THERMAL GUIDANCE FOR A GENERAL BASE. AS MEAN UPPER RIDGE AXIS OVERTAKES THE REGION ON SUNDAY...MODELS HEAT THINGS UP WITH HIGHS IN THE 90S. DEPENDING ON HOW SATURATED/SWAMPED THE SOILS BECOME..THIS MAY BE OPTIMISTICALLY WARM FOR SUNDAY...BUT WILL KEEP THE ONGOING AND WIDESPREAD 85-90 DEGREES CURRENTLY ADVERTISED. WILL KEEP SUNDAY DRY...BUT THE BOUNDARY LAYER BECOMING EXTRA JUICED BY POTENTIALLY SATURATED SOILS MAY SPAWN SCTRD AIRMASS TYPE THUNDERSTORMS SUNDAY AFTERNOON IN MAX HEATING/DEPENDING ON EXTENT OF CAP OF COURSE/. NO GRID CHANGES PAST SUNDAY FOR NOW. ..12.. && .AVIATION... EXPECT VFR CONDITIONS AT ALL TAF SITES THROUGH EARLY AFTERNOON. ANY THUNDERSTORM ACTIVITY SHOULD REMAIN WELL NORTH OF TAF SITES NEAR A FRONTAL BOUNDARY ACROSS SRN MN AND WI. INCREASING LOW LEVEL MOISTURE TODAY WILL RESULT IN SCT-BKN CU DEVELOPING AFTER 16Z. TSRA THREAT WILL INCREASE AFT 20Z AT KCID/KDBQ AS FRONTAL BOUNDARY OR OUTFLOW BOUNDARIES MOVE SOUTH INTO NE IA AND NRN IL. TSRA THREAT WILL CONTINUE TO TREND SOUTH THROUGH KMLI AND KBRL BETWEEN 00Z AND 06Z. ..DLF.. && DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT THU JUN 21 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE GREATEST SEVERE WEATHER THREATS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP TO PENNY SIZE AND LOCALLY HEAVY RAINS. STRONG THUNDERSTORMS ONGOING OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA THIS MORNING MAY MOVE ACROSS AREAS EAST OF MANCHESTER IOWA...SAVANNAH ILLINOIS LINE THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM WITH PENNY SIZE HAIL AND WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS. THIS AFTERNOON AND OVERNIGHT...A COLD FRONT IS EXPECTED STALL OVER PARTS OF NORTHEAST IOWA AND NORTHERN ILLINOIS. VERY UNSTABLE AIR SOUTH OF THE FRONT WILL PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT ALONG AND SOUTH OF THE BOUNDARY. THE AREA MOST AT RISK FOR SEVERE THUNDERSTORMS WILL BE NORTHEAST OF A LINE FROM VINTON IOWA THROUGH ALEDO ILLINOIS. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN SEVERE WEATHER THREATS. THE HEAVY RAIN MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS ESPECIALLY WHERE SEVERAL THUNDERSTORMS MOVE OVER THE SAME AREA OR THE INTENSITY OF THE RAIN OVERWHELMS LOCAL DRAINAGE SYSTEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MUCH OF THE AREA ALONG LINGERING FRONTAL BOUNDARIES FRIDAY AFTERNOON AND NIGHT. ALTHOUGH THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL ESPECIALLY SOUTH OF INTERSTATE 80... THE MAIN THREAT WILL BE TRANSITIONING TO VERY HEAVY RAINFALL. DEPENDING ON WHERE AND HOW MUCH RAINFALL OCCURS THURSDAY AND THURSDAY NIGHT...SEVERAL MORE BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS FRIDAY INTO SATURDAY MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING AND RIVER FLOODING. CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN PORTIONS OF THE AREA FROM FRIDAY THROUGH SATURDAY MORNING. THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A SLIGHT RISK OF SEVERE WEATHER ON FRIDAY AND FRIDAY NIGHT. STAY TUNED FOR FURTHER UPDATES...POSSIBLE WATCHES AND EVENTUAL WARNINGS CONCERNING SEVERE WEATHER AND FLOODING FOR THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SEVERAL ROUNDS OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH A PERIOD FROM TODAY...THROUGH FRIDAY NIGHT. DLF/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 551 AM CDT THU JUN 21 2007 IAZ040>042-051>054-ILZ001-002-007-211300- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT... MOUNT CARROLL 551 AM CDT THU JUN 21 2007 ...THUNDERSTORMS ON THE WAY.... A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SHOULD REACH THE HIGHWAY 20 CORRIDOR BETWEEN 7 AM AND 730 AM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL. THE HEAVY RAIN WILL GREATLY REDUCE VISIBILITIES AND WILL CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL WEST BRANCH 41.67N 91.35W
06/21/2007 M0.75 INCH CEDAR IA TRAINED SPOTTER
HAIL SLIGHTLY LARGER THAN A PENNY.
0922 AM HAIL WEST BRANCH 41.67N 91.35W
06/21/2007 M0.75 INCH CEDAR IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL FELL FOR AT LEAST 5 MINUTES.
&&
JH2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 8 E IOWA CITY 41.66N 91.38W
06/21/2007 E0.75 INCH JOHNSON IA PUBLIC
&&
DMDThe Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
1 hail. Local standard time, as filed.
Nickel size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45639.